Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS Sacramento, CA

July 22, 2003Tuolumne County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jul 22, 2003, 3:35 PM PDT for Tuolumne County, California. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 3:35 PM PDT (22:35 UTC)
Expired
Jul 22, 2003, 4:00 PM PDT
In force
25 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Tuolumne County, CA

The radar

The Sacramento radar (KDAX), 162 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2907 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

218 
WUUS56 KSTO 222235
SVRSTO
CAC109-222300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
333 PM PDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL TUOLUMNE COUNTY IN CALIFORNIA

* VALID UNTIL 400 PM PDT

* AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL TUOLUMNE COUNTY...OR ABOUT
  31 MILES EAST OF CALAVERAS BIG TREES SP...MOVING WEST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...HIGHWAY 108

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 3810 11967 3828 11965 3837 12014 3815 12018

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:40 PM PDT, 55 minutes earlier.

Area forecast discussion, Jul 22, 2:40 PM PDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
240 PM PDT TUE JUL 22 2003

HOT WEATHER CONTINUES TO BE THE STORY FOR NORCAL. ALREADY 100 AT
DOWNTOWN SAC MAKING IT THE 7TH STRAIGHT DAY OF 100+. THE NORTHERN
VALLEY WELL ON ITS WAY TO 110F. WEAK DELTA TRICKLE CONTINUES WITH
10KT AT FAIRFIELD AND THE MARINE DEPTH HAS SHRUNK TO NEAR 1000 FEET.
ONSHORE PGRAD STILL SLIGHTLY STRONGER. THUNDERSTORMS HAVE POPPED
EARLIER AND MUCH MORE WIDESPREAD IN THE CENTRAL AND SOUTHERN SIERRA
NEVADA AS EXPECTED. ALREADY A STRONG CELL IN ALPINE COUNTY WITH VILS
IN THE 50S AND 60S. MAX GRID VIL 73 KG/M2 NEAR THE TUOLUMNE AND
ALPINE BORDER. HUGE HAIL POTENTIAL LIKELY. LOTS OF LIGHTNING ON THE
NLDN (140 STRIKES PER 15 MIN). WORKSTATION ETA FROM THE 12Z RUN
PRODUCES ABOUT 1500 J/KG OF SURFACE TO MEAN 100MB CAPE (NCAPE 19
CM/S2)...OBVIOUSLY THIS IS BEING REALIZED AS THE WEAK H7 INVERSION
AND LOW LEVEL CIN IS OVERCOME BY THE HIGH TERRAIN IN THIS AREA AND
INCREASING WEAK PVA AND PW...ALONG WITH THE STEERING FLOW BECOMING
MORE SOUTHEAST SHIFTING THE MAX LOW LEVEL CONVERGENCE TO THE CREST
AND JUST WESTWARD. IT WILL BE TOUGH FOR PARCELS TO REACH THEIR LFC
OVER OTHER PARTS OF THE MOUNTAINS LATER TODAY...BUT CERTAINLY THE
NORTHERN SIERRA NEVADA AND SOUTHERN CASCADES HAVE THE POTENTIAL
WHERE SOME CU IS EVIDENT. WORK STATION ETA AND GFS SHOW MID LEVEL
BLOW OFF/OUTFLOWS DRIFTING QUICKLY INTO THE FOOTHILLS...NORTHERN SJ
VALLEY AND SOUTHERN SAC VALLEY THIS EVENING AND THEN CARRIED INTO
THE COASTAL RANGE WITH ONLY WEAK LIFT TO SUPPORT ONGOING SHOWERS AND
ISOLATED THUNDERSTORMS. DELTA BREEZE SHOULD BE A LITTLE STRONGER
TONIGHT BUT WITH CLOUD COVER MIN TEMPS WILL REMAIN IN THE 70S MANY
VALLEY LOCALES ONCE AGAIN.

THE 12Z/18Z ETA...12Z WSETA AND 12Z GFS ARE DIFFERENT IN HOW THEY HANDLE
INVERTED AND ELONGATED SHORT WAVE TROF ENERGY THAT ARRIVES FROM 06
TO 18Z TIME FRAME. BUFKIT SOUNDING ON THE WSETA REVEAL ALMOST
CLASSIC ELEVATED CONVECTION (OVER THE NOCTURNAL INVERSION) PROFILE
WITH STEEP LAPSE RATES AND MOISTURE FROM 600 TO 400-MB AT ALL VALLEY
POINTS LATE TONIGHT. RUNNING THE ELEVATED CONVECTION TOOL YIELDS
ECAPE OF OVER 300 J/KG IN SPOTS...EVEN OVER SAC. AT THE SAME TIME
TONIGHT A PRECIPITABLE WATER PLUME FROM AROUND THE STRONG UPPER
RIDGE ADVECTS INTO NORCAL WITH TOTALS OF 1.3 TO 1.6 INCHES (HIGHEST
ON THE GFS). GOES ALREADY SHOWS 1.5 INCHES OVER SOCAL. GIVEN THE
CONDITIONALLY UNSTABLE ENVIRONMENT IT STILL APPEARS THE AVAILABLE
UPPER DIVERGENCE WILL BE ENOUGH TO DESTABILIZE THE AIR MASS AND
PRODUCE AT LEAST ISOLATED SHOWERS AND THUNDERSTORMS TONIGHT MOVING
FROM EAST TO WEST ACROSS THE SOUTHERN 2/3 OF OUR CWA. BEST OMEGA
AREAS ARE TO THE SOUTHWEST NEAR PT CONCEPTION AND OVER THE NORTHERN
SIERRA NEVADA...SO MUCH OF THE CWA IS ONLY IN WEAK DYNAMICS...BEST
12Z-18Z WED. LIGHTNING POSES A CONCERN WITH FIRE WEATHER EVEN THOUGH
STRONGER CELLS WILL HAVE HEAVY RAINFALL. FAILURE TO LOOK AT
SOUNDINGS IN THESE EVENTS WILL LEAD TO UNFORECAST CONVECTION. VERY
MOIST AIR WILL RESULT IN ALTOCUMULUS CASTELLANUS ON WEDNESDAY AND
ANVIL DEBRIS. THIS MAY AFFECT TEMPS AS WELL AS THE POSSIBLE INCREASE
TO THE MARINE LAYER/ONSHORE FLOW ON WEDNESDAY AS PROGGED BY THE
ETA...EVEN THOUGH H85 TEMPS ONLY DROP ABOUT 1 TO 2C. STRONGER
ONSHORE AND CLOUDS MAY PREVENT THE SAC AREA FROM REACH 100F.
WORKSTATION ETA INCREASES CAPE ALONG THE COASTAL RANGE WEDNESDAY
AFTERNOON AND THIS AREA WHICH HAS BEEN VOID OF THUNDERSTORMS MIGHT
GET ITS BEST CHANCE WEDNESDAY AFTERNOON INTO THE NIGHT HOURS. CAPE
VALUES OVER THE SIERRA NEVADA PROGGED TO REACH AS HIGH AS 1800 J/KG
PER BUFKIT. ENOUGH INSOLATION THROUGH CLOUD BREAKS SHOULD REALIZE
THIS.

ENERGY THAT MOVES ALONG THE CA CENTRAL COAST TONIGHT AND TOMORROW
RETURNS AS AN OPEN WAVE ON THE GFS WEDNESDAY NIGHT. WITH A LARGE
AREA OF HIGH PW OVER NORCAL THIS WOULD LEAD TO ANOTHER ELEVATED
THUNDERSTORM AND SHOWER EVENT...AND POSSIBLY MORE ORGANIZED. THIS
TRACK OF THE SHORT WAVE PRODUCES THE BEST OMEGA...MODERATE...ALONG
THE COASTAL AREAS AND THEN INTO THE NORTHERN MOUNTAINS ON THURSDAY.
ETA AND GFS CONTINUE TO DIFFER WITH THE STRENGTH OF THIS FEATURE BUT
WE LEAN TO THE GFS WITH ITS GOOD PAST PERFORMANCES IN THESE SUBTLE
FEATURED SUBTROPICAL PATTERNS. THIS WILL ALSO FACTOR INTO A STRONGER
DELTA PUSH WEDNESDAY NIGHT WITH THE MARINE LAYER PROGGED TO RISE TO
ABOUT 2000 FEET TO FINALLY DROP MIN TEMPS BACK INTO THE 60S FOR MANY
LOCALES AND KEEP MANY TEMPS IN THE 90S ON THURSDAY. SYNOPTIC COOLING
OF ABOUT 2C ARRIVES ON THURSDAY AS WELL. STEERING FLOW BEGINS TO
VEER TO THE SOUTHWEST THURSDAY SHUNTING THUNDERSTORM DEVELOPING TO
THE CREST AND FAR NORTH. COOLING TREND FROM STRONGER ONSHORE FLOW
AND DECREASING CONVECTION WILL TREND INTO SATURDAY. SYNOPTIC COOLING
IS SUBTLE WITH H85 TEMPS HOVERING AT 22-25C WHILE WEAK TROFFINESS
LINGER OVER FAR NORCAL. DOMINATE UPPER RIDGE RETROGRADES BACK TO
CALIFORNIA SUNDAY THROUGH TUESDAY. THIS LEADS TO AIR MASS WARMING
AND A RETURN OF SOUTHEAST FLOW OVER THE SOUTHERN SIERRA NEVADA ZONES
WHERE WE PLACED A SLIGHT CHANCE OF TSRA. DIFFERENCES IN THE
PLACEMENT OF THE UPPER RIDGE MAKE IT TOUGH TO CALL IF TEMPS WILL GET
EXTREME AGAIN AND IF THE THUNDERSTORM THREAT WILL MAKE IT MUCH WEST
OF THE SIERRA NEVADA CREST.

.STO...NONE.

BLU BB 072/085 069/083 066 65233
    BUUUU 079/065 078/065 080/066 082/067 080 21000000000
RBL BB 076/105 073/101 066 65012
    BUUUU 093/065 093/065 095/065 097/066 095 20000000000
SAC BB 067/098 062/093 059 65221
    BUUUU 092/058 092/058 094/058 096/059 094 00000000000

TARDY
Hazardous weather outlook, Jul 22, 6:20 AM PDT, 9 hours 15 minutes before
CAZ013>019-063-064-066>069-231400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
620 AM PDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS THIS
AFTERNOON...AND OVER THE ENTIRE REGION TONIGHT...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY THE HIGHER TERRAIN
ON WEDNESDAY AND THURSDAY...OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:26 PM PDTSevere Thunderstorm WarningSTOTuolumne19 min
Jul 22, 2:33 PM PDTSevere Thunderstorm WarningSTOTuolumne12 min
Jul 22, 2:45 PM PDTSevere Thunderstorm WarningSTOTuolumne30 min

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.